Alert archive / Virginia / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 29, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 19, 2019, 1:13 PM EDT for 5 counties in Virginia. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 19, 2019, 1:13 PM EDT (17:13 UTC)
- Expired
- Apr 19, 2019, 2:15 PM EDT
- In force
- 62 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Carroll County, VA, City of Galax, VA, Grayson County, VA, Pulaski County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 64 km from the middle of the area, began a volume at 17:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 10:31 AM EDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 407 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 641 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 228 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 10:09 AM EDT, 3 hours 4 minutes earlier.
Area forecast discussion, Apr 19, 10:09 AM EDT, 3 hours 4 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 1009 AM EDT Fri Apr 19 2019 .SYNOPSIS... A strong cold front will approach from the west and move across the Mid Atlantic this afternoon, which should lead to thunderstorms that could become severe. An area of low pressure lingers into Saturday resulting in unsettled weather before high pressure arrives later in the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 1005 AM EDT Friday... Several thunderstorms have developed along and east of the Blue Ridge along the VA/NC border. Meanwhile, a solid shield of rain is entering the western fringes of the CWA. The coverage and intensity of the showers and thunderstorms should only increase as the day progresses due to a strong cold front associated with a closed upper level low approaching thee southern Mid Atlantic. Storms should track mainly to the northeast with ample low- level shear available as indicated in the 12Z RNK sounding with 38 kt of 0-1 km wind shear. Supercells will be likely as well due to the 0-6 km wind shear reaching 70 kt. Damaging winds are shown to be the primary severe threat according to SPC, but tornadoes and heavy rain will also be other issues to contend with from these storms. SPC has a moderate risk east of the Blue Ridge with lesser risk to the west, while WPC has a slight risk of excessive rainfall across the CWA. The flash flooding threat will continue to be monitored, but the expected fast storm motion has warranted holding off on any Flash Flood Watch for now. Needless to say, it will likely be a very busy day. && .SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/... As of 315 AM EDT Friday... A slow moving barotropic, vertically stacked upper low will drift from the central Appalachians, basically right over KBCB, toward the Mid-Atlantic region through the period and will be the primary synoptic feature supporting the sensible weather. While there may be a brief break in the precipitation early Saturday as the main focused line of PVA/dynamics/instability shifts east off the coast, a deformation zone/baroclinic leaf will sag southeastward from Kentucky into far southwest VA/southern WV during the day Saturday, west central VA Sunday, and then toward the Mid-Atlantic by Monday. This pattern will keep clouds and a chance of showers, especially west of the Blue Ridge, Saturday into early Sunday. Clouds could well linger into Sunday, especially west of the Blue Ridge. Monday should finally start to bring more sun. Lapse rates will be rather steep Saturday with a cold pocket of <0C air moving over the region at 850mb. If enough insolation can be realized, some small hail could be possible with the taller/deeper showers and an isolated lightning strike would not be out of the question either. However, given all of our neighbors have currently left thunder out, chose to do the same here, but the threat of both is not zero at this point. It is also interesting to note that some snow may fall at the highest elevations (e.g., Mt. Rogers, Mt. Lake, etc.) with 850mb temperatures below 0C much of Saturday. Rainfall amounts should not be a concern given the lack of deep moisture, with most areas west of the Blue Ridge seeing QPF in the neighborhood of 1/4 to 1/2 inch over the two day period, and areas east of the Blue Ridge seeing even less. The cold air aloft, rain cooled air, and persistent cloud cover will result in much colder, well below normal temperatures Saturday with highs in the 40s west and 50s east, perhaps even only 30s at the highest elevations. Temperatures will begin to moderate a bit Sunday and even more so Monday as the cold pocket aloft moves away from the area and cloud cover begins to diminish, especially across the Piedmont. While a freeze is not expected at this point, may have to watch for possible frost Monday morning. Finally, it will be a bit breezy as the upper low pulls away from the area, but current guidance and the barotropically oriented system suggest that speeds will fall well short of wind advisory criteria. /Confidence in Forecast Parameters/ Temperatures - Moderate to High, Precipitation Probabilities - Moderate, Winds - Moderate, Thunderstorm Threat - Low. && .LONG TERM /TUESDAY THROUGH THURSDAY/... As of 430 AM EDT Thursday... Once upper low exits the northeast United States pattern returns to broad southwest flow and weak 500MB ridging over the east through Thursday. Consensus is fair in the long range guidance with no significant synoptic features impacting the Mid Atlantic region this time frame. High pressure following the deep surface low fills in from the southwest with the high over centered over the Carolinas by Monday night. 850 temperatures warm back into the +10 to +14 range on Monday and remain similar through Thursday. Temperatures will be above normal through the period. Low level moisture trapped under the upper low will just be exiting southwest Virginia Monday morning. Baroclinic zone from the northeast United States across the Ohio Valley may get close enough by Wednesday morning to increase cloud cover north of I-64. Cold front may drop into northern Virginia Thursday with more clouds and a chance of precipitation but confidence is low at this time. && .AVIATION /14Z FRIDAY THROUGH TUESDAY/... As of 730 AM EDT Friday... Precipitation approaching western CWA over the next few hours with deteriorating flight conditions at all TAF sites from west to east. Locally heavy rain today and the potential for thunderstorms, some possibly severe, mainly east-southeast of the Blue Ridge, but have included thunder at all TAF sites during the afternoon. Ceilings and visibilities during the day, and especially in rain showers and thunderstorms, will average mostly MVFR with brief periods of IFR in heavier rain and associated fog. Winds will remain SSE- SSW until late in the day at speeds of 8-12kts with gusts 20-25kts. EXTENDED AVIATION DISCUSSION... The upper low will slowly circulate and drift northeast of the area Saturday. This will bring a deformation zone over the area leaving Saturday with scattered to numerous showers and isolated thunderstorms with periods of MVFR ceilings and visibilities for the most part, especially west of the Blue Ridge. Winds will be gusty from the west and northwest behind this front on Saturday and Saturday night. VFR conditions will return Sunday into Tuesday under weak high pressure and a relatively flat flow aloft. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PC/PW NEAR TERM...PC/PW SHORT TERM...RAB LONG TERM...AMS/RAB AVIATION...PC/RAB
Hazardous weather outlook, Apr 19, 10:37 AM EDT, 2 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 1037 AM EDT Fri Apr 19 2019 NCZ001>006-018>020-VAZ010>020-022>024-032>035-043>047-058-059-201445- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd- Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick- Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox- Buckingham-Halifax-Charlotte- 1037 AM EDT Fri Apr 19 2019 ...TORNADO WATCH 88 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. VAZ007-009-WVZ042>044-507-508-201445- Tazewell-Smyth-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 1037 AM EDT Fri Apr 19 2019 This Hazardous Weather Outlook is for southwest Virginia and southeast West Virginia. .DAY ONE...Today and tonight. There is a marginal risk for severe thunderstorms that could produce large hail, damaging winds, and possibly a tornado. In addition, heavy rain could lead to isolated flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. PW
In the hours before
Special weather statement, Apr 19, 12:24 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1224 PM EDT Fri Apr 19 2019
VAZ011>013-015-016-191730-
Giles-Grayson-Pulaski-Wythe-Carroll-
1224 PM EDT Fri Apr 19 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CARROLL..PULASKI...AND
GILES COUNTIES Until 130 PM EDT.
At 1223 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Gunton Park to near Byllesby to near
Fries. Movement was north at 50 mph.
Winds in excess of 40 mph are possible with these storms along with
heavy rains.
Locations impacted include...
Pulaski...
Galax...
Pearisburg...
Dublin...
and Narrows.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3656 8102 3712 8090 3715 8086 3717 8088
3718 8086 3719 8087 3719 8089 3740 8084
3740 8081 3737 8076 3743 8063 3744 8058
3699 8067 3657 8085
TIME...MOT...LOC 1623Z 192DEG 56KT 3700 8084 3681 8087 3668 8096
PHLocal storm report, Apr 19, 12:28 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1228 PM EDT FRI APR 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 AM TSTM WND DMG 1 E THAXTON 37.35N 79.62W
04/19/2019 BEDFORD VA PUBLIC
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1
E THAXTON. CORRECTS PREVIOUS TSTM WND DMG
REPORT FROM 1 E THAXTON. MULTIPLE LARGE
TREES DOWN AND A SHED WAS DESTROYED NEAR THE
INTERSECTION OF HIGHWAY 460 AND HIGHWAY 831.
TORNADO POSSIBLE.
&&
VFJSpecial weather statement, Apr 19, 12:36 PM EDT, 37 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 1236 PM EDT Fri Apr 19 2019 NCZ002-003-019-191700- Surry-Wilkes-Alleghany- 1236 PM EDT Fri Apr 19 2019 ...A STRONG THUNDERSTORM WILL AFFECT SURRY, WILKES, ALLEGHANY... Until 100 PM EDT. At 1236 PM EDT, a strong thunderstorm was located near Hays, moving north at 50 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Sparta... Ronda... Traphill... Ennice... and Mulberry. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3624 8128 3657 8107 3656 8080 3616 8098 TIME...MOT...LOC 1636Z 200DEG 43KT 3629 8115 RS
Special weather statement, Apr 19, 12:46 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1246 PM EDT Fri Apr 19 2019
NCZ001-018-191745-
Ashe-Watauga-
1246 PM EDT Fri Apr 19 2019
...A STRONG THUNDERSTORM WILL AFFECT Watauga and Ashe Counties Until
145 PM EDT...
At 1245 PM EDT, a strong thunderstorm was located over Sands, moving
north at 45 mph.
Winds in excess of 40 mph are possible with this storm along with
torrential rains.
Locations impacted include...
Boone...
Jefferson...
West Jefferson...
Lansing...
and Todd.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3634 8172 3634 8171 3635 8171 3659 8163
3657 8135 3616 8156 3627 8174
TIME...MOT...LOC 1645Z 199DEG 38KT 3627 8163
PHLocal storm report, Apr 19, 12:56 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1256 PM EDT FRI APR 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 PM TSTM WND DMG 3 NNE THAXTON 37.39N 79.61W
04/19/2019 BEDFORD VA PUBLIC
MULTIPLE TREES DOWN ON SHARPS MOUNTAIN ROAD
NEAR KELSO MILL ROAD. TORNADO POSSIBLE.
&&
VFJLocal storm report, Apr 19, 1:02 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
102 PM EDT FRI APR 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM TSTM WND DMG 2 WNW SONTAG 36.94N 79.84W
04/19/2019 FRANKLIN VA BROADCAST MEDIA
LARGE TREE DOWN ON CAR AND HOUSE.
&&The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 9:25 AM EDT | Special Weather Statement | RNK | Patrick | 35 min |
| Apr 19, 9:41 AM EDT | Tornado Warning | RNK | Patrick | 34 min |
| Apr 19, 10:03 AM EDT | Tornado Warning | RNK | Franklin, Henry | 27 min |
| Apr 19, 10:27 AM EDT | Tornado Warning | RNK | Franklin | 33 min |
| Apr 19, 10:53 AM EDT | Special Weather Statement | RNK | Patrick | 22 min |
| Apr 19, 10:59 AM EDT | Special Weather Statement | RNK | Bedford | 61 min |
| Apr 19, 11:03 AM EDT | Special Weather Statement | RNK | Halifax | 57 min |
| Apr 19, 11:14 AM EDT | Special Weather Statement | RNK | Floyd, Montgomery | 31 min |
| Apr 19, 11:22 AM EDT | Special Weather Statement | RNK | Grayson, Smyth | 38 min |
| Apr 19, 11:32 AM EDT | Severe Thunderstorm Warning | RNK | Grayson, Smyth, Wythe | 28 min |
| Apr 19, 11:33 AM EDT | Special Weather Statement | RNK | Appomattox, Buckingham | 42 min |
| Apr 19, 11:43 AM EDT | Special Weather Statement | RNK | Rockbridge, City of Buena Vista, City of Lexington | 47 min |
| Apr 19, 11:47 AM EDT | Tornado Warning | RNK | Appomattox, Buckingham, Campbell | 43 min |
| Apr 19, 11:57 AM EDT | Severe Thunderstorm Warning | RNK | Rockbridge, City of Buena Vista, City of Lexington | 21 min |
| Apr 19, 12:19 PM EDT | Special Weather Statement | RNK | Franklin, Henry, City of Martinsville | 56 min |
| Apr 19, 12:24 PM EDT | Special Weather Statement | RNK | Giles, Pulaski, City of Galax | 66 min |
| Apr 19, 12:49 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson | 42 min |
| Apr 19, 1:14 PM EDT | Tornado Warning | RNK | Giles | 31 min |
| Apr 19, 1:39 PM EDT | Areal Flood Advisory | RNK | Carroll, Giles, Grayson, Pulaski, Wythe, City of Galax | 6 hr |
| Apr 19, 1:55 PM EDT | Special Weather Statement | RNK | Grayson | 35 min |
| Apr 19, 1:56 PM EDT | Tornado Warning | RNK | Carroll | 34 min |
| Apr 19, 2:13 PM EDT | Flash Flood Warning | RNK | Grayson | 6 hr |
| Apr 19, 2:27 PM EDT | Flash Flood Warning | RNK | Carroll, Grayson, Pulaski, Wythe, City of Galax | 6 hr |
| Apr 19, 2:37 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick, City of Martinsville | 53 min |
| Apr 19, 2:47 PM EDT | Special Weather Statement | RNK | Bath | 43 min |
| Apr 19, 2:52 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 23 min |
| Apr 19, 2:57 PM EDT | Severe Thunderstorm Warning | RNK | Bath | 18 min |
| Apr 19, 3:05 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania | 55 min |
| Apr 19, 3:45 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 60 min |
| Apr 19, 3:46 PM EDT | Areal Flood Advisory | RNK | Carroll, Floyd, Franklin, Montgomery, Patrick, Pulaski and 4 more | 6 hr |
| Apr 19, 4:03 PM EDT | Tornado Warning | RNK | Pittsylvania | 27 min |
| Apr 19, 4:16 PM EDT | Tornado Warning | RNK | Halifax | 29 min |
| Apr 19, 4:28 PM EDT | Tornado Warning | RNK | Pittsylvania | 32 min |
| Apr 19, 4:31 PM EDT | Areal Flood Advisory | RNK | Amherst, Appomattox, Bedford, Campbell, Halifax, Pittsylvania and 1 more | 3 hr |
| Apr 19, 4:42 PM EDT | Special Weather Statement | RNK | Amherst, Campbell, City of Lynchburg | 63 min |
| Apr 19, 4:42 PM EDT | Tornado Warning | RNK | Charlotte, Halifax | 33 min |
| Apr 19, 4:43 PM EDT | Flash Flood Warning | RNK | Amherst, Bedford, Campbell, City of Lynchburg | 4 hr |
| Apr 19, 4:48 PM EDT | Tornado Warning | RNK | Halifax | 27 min |
| Apr 19, 4:58 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Pulaski | 62 min |
| Apr 19, 5:04 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox | 26 min |
| Apr 19, 5:17 PM EDT | Tornado Warning | RNK | Charlotte, Halifax | 48 min |
| Apr 19, 5:20 PM EDT | Special Weather Statement | RNK | Charlotte | 10 min |
| Apr 19, 5:36 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Giles, Montgomery, Pulaski, Roanoke, City of Radford | 54 min |
| Apr 19, 5:38 PM EDT | Flash Flood Warning | RNK | Halifax | 3 hr |
| Apr 19, 5:39 PM EDT | Tornado Warning | RNK | Buckingham | 51 min |
| Apr 19, 5:46 PM EDT | Tornado Warning | RNK | Charlotte | 33 min |
| Apr 19, 5:52 PM EDT | Tornado Warning | RNK | Charlotte, Halifax | 38 min |
| Apr 19, 8:46 AM EDT | Special Weather Statement | RNK | Stokes, Surry, Yadkin | 59 min |
| Apr 19, 9:37 AM EDT | Special Weather Statement | RNK | Stokes | 23 min |
| Apr 19, 9:57 AM EDT | Tornado Warning | RNK | Caswell | 33 min |
| Apr 19, 10:05 AM EDT | Special Weather Statement | RNK | Surry | 55 min |
| Apr 19, 10:19 AM EDT | Special Weather Statement | RNK | Yadkin | 56 min |
| Apr 19, 10:47 AM EDT | Special Weather Statement | RNK | Watauga | 28 min |
| Apr 19, 11:52 AM EDT | Special Weather Statement | RNK | Alleghany, Wilkes | 38 min |
| Apr 19, 12:36 PM EDT | Special Weather Statement | RNK | Alleghany | 24 min |
| Apr 19, 12:46 PM EDT | Special Weather Statement | RNK | Ashe | 59 min |
| Apr 19, 1:06 PM EDT | Flash Flood Warning | RNK | Watauga | 6 hr |
| Apr 19, 1:46 PM EDT | Special Weather Statement | RNK | Surry | 59 min |
| Apr 19, 3:34 PM EDT | Tornado Warning | RNK | Caswell | 39 min |
| Apr 19, 3:56 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 9 min |
| Apr 19, 4:11 PM EDT | Severe Thunderstorm Warning | RNK | Surry, Wilkes, Yadkin | 64 min |
| Apr 19, 7:04 PM EDT | Areal Flood Warning | RNK | Watauga | 3 hr |
| Apr 19, 1:42 PM EDT | Special Weather Statement | RNK | Greenbrier | 33 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.